Mississippi, 2002

Tornado and Damaging Winds in Mississippi, December 31, 2002

December 31, 2002 · NWS JAN · 6 events in 6 counties and zones

5 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$178,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 31, 3:50 AM CST, 5 minutes earlier.

Area forecast discussion, Dec 31, 3:50 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
350 AM CST TUE DEC 31 2002

MAIN CONCERNS CENTER ON FLOODING/SEVERE WEATHER FOR THIS MORNING
THEN AS COLD MID LEVEL CORE CROSSES SRN MS...A POTENTIAL FOR
ADDITIONAL TSRA THIS AFTERNOON AND EVENING. ALL RAIN SHOULD END LATE
TONIGHT...ONLY AREAS W OF MS RIVER BEFORE MIDNIGHT.

LATEST SATELLITE/SFC DATA ANALYSIS INDICATES MID/UPPER LOW SPINNING
OVER SE TX AND HEADED EWD ALONG I-10.  STRONG UVV ASSOCIATED WITH
ONGOING LINEAR MCS PRODUCING HEAVY RAIN OVER WRN MS AND ERN HALF LA.
LATEST TOR WW 816 IN EFFECT UNTIL 14Z FOR SERN MS AS LINE BOWS
THROUGH. EARLIER REPORT OF 68KT GUST AT KBTR HAS BEEN THE MOST
IMPRESSIVE OF THE NIGHT. EXPECT SOME SLOWING OF THE MID/UPPER LOW AS
IT TEMPORARILY DETACHES FROM NRN BRANCH FLOW.

SEVERE WEATHER POTENTIAL WILL DIMINISH AS SQUALL LINE ALONG HIGHWAY
49 PASSES THROUGH THIS MORNING HOWEVER THE COLD MID LEVEL CORE WILL
MOVE INTO SRN MS THIS AFTERNOON FOR A CHANCE AT SOME HAIL-PRODUCING
TSRA. WILL KEEP MENTION OF TSRA SRN SECTIONS THROUGH TODAY. WILL
ALSO HOLD ON TO FFA SINCE SEVERAL RIVERS REMAIN IN FLOOD AND RAIN
WILL BE FALLING.

ALL RAIN SHOULD END BEHIND DEPARTING LOW TONIGHT WITH AMOUNTS
GENERALLY LESS THAN ONE QUARTER INCH AFTER 03Z. EXPECT BACK EDGE OF
RAIN SHIELD WILL REACH ALONG THE MS RIVER AT MIDNIGHT FOR NEW YEAR
ARRIVAL...THIS EDGE WILL MOVE E TO AL BORDER BY 6AM 01/01/03. SO
MUCH FOR MOST OF THE FIREWORKS PLANS.

NEXT UPSTREAM SYSTEM PASSES N OF THE REGION THROUGH THE OZARKS INTO
THE OH VALLEY WEDNESDAY NIGHT AND THURSDAY. EVEN COLDER MID LEVEL
AIR ASSOCIATED WITH THIS TROUGH AS LARGE AREA OF -27C AT 500MB
SWEEPS ACROSS THE AREA. DRYING AIRMASS WILL RESUME AFTER THIS WAVE
PASSES AND COLD ADVECTION INCREASES IN LOW LEVELS FOR THURSDAY NIGHT
THROUGH FRIDAY.

LITTLE CHANGE TO EXTENDED...LATEST GFS NOT TOO CONSISTENT WITH
PREVIOUS RUN ON WHETHER DAYS 6 & 7 WILL BE DRY OR WET. MORE OF A
NWLY FLOW REGIME AS ADVERTISED BY UKMET/ECMWF SHOULD LEND TOWARD A
DRIER PERIOD FOR THE FIRST HALF OF NEXT WEEK.

PRELIM NUMBERS...
JAN 062/044/054/038/048 +61--
MEI 064/045/056/037/050 +71-1

.JAN...
AR...FLASH FLOOD WATCH IN EFFECT TODAY ARZ074-075.
LA...FLASH FLOOD WATCH IN EFFECT TODAY LAZ007>009-015-016-023>026.
MS...FLASH FLOOD WATCH IN EFFECT TODAY MSZ018-019-025>066-072>074.
Hazardous weather outlook, Dec 30, 1:18 PM CST, 14 hours 37 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
118 PM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND WILL BECOME
MORE WIDESPREAD AND INTENSE OVERNIGHT. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE...GENERALLY SOUTH OF INTERSTATE
20. THE MOST UNSTABLE AIR WILL REMAIN ALONG AND SOUTH OF HIGHWAY
84...FROM NEAR ARCHIE LOUISIANA...TO NATCHEZ MISSISSIPPI...TO
BROOKHAVEN...TO LAUREL.  DAMAGING STRAIGHT-LINE WINDS...DANGEROUS
LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED. ISOLATED TORNADOES
ARE ALSO POSSIBLE.

A COLD FRONT WILL MOVE INTO WARM...MOIST AND UNSTABLE AIR OVER
THE LOWER MISSISSIPPI RIVER VALLEY OVERNIGHT.  AS THE FRONT MOVES
ACROSS THE REGION...AN UPPER LEVEL DISTURBANCE WILL ALSO PUSH
EAST INTO THE AREA TONIGHT.  WITH INCREASED INSTABILITY AND
SUPPORTIVE WINDS PROFILES...A FEW SEVERE THUNDERSTORMS COULD
DEVELOP OVERNIGHT.

...FLOODING...
LOCALLY HEAVY RAINFALL MAY INDUCE PONDING OVER LOW LYING AREAS IN
ANY THUNDERSTORMS THAT DEVELOP THIS EVENING AND OVERNIGHT.
THROUGH EARLY TUESDAY...RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE IN STRONGER THUNDERSTORMS...ESPECIALLY WEST OF
INTERSTATE 55.

SOUTH WINDS WILL CONTINUE TO PUSH ABUNDANT MOISTURE INTO THE
LOWER MISSISSIPPI RIVER VALLEY THIS EVENING AND OVERNIGHT...AHEAD
OF THE COLD FRONT.  SHOULD THE SYSTEM SLOW DOWN...THE POTENTIAL
FOR HEAVY RAINFALL WILL INCREASE.

SOILS ARE ALREADY SATURATED FROM PREVIOUS EVENTS.  ADDITIONAL
RAINFALL COULD RAPIDLY RUN OFF AND PONDING MAY OCCUR...ESPECIALLY
ON ROADWAYS...IN CULVERTS AND OTHER LOW LYING AREAS.  WITH
ON-GOING RIVER FLOODING...SOME MINOR FLOODING OF SMALL CREEKS AND
STREAMS MAY ALSO OCCUR.  TRAVELERS SHOULD EXERCISE EXTREME
CAUTION AND SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...DAYS TWO AND THREE...
THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY AFTERNOON...MAINLY
OVER EASTERN MISSISSIPPI.  AS THE COLD FRONT AND UPPER LEVEL
SYSTEM PUSH ACROSS THE REGION...A FEW STORMS MAY BECOME SEVERE.
DAMAGING WINDS... DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL BE THE MAIN WEATHER CONCERNS.  BY LATE TUESDAY...MOST OF THE
THUNDERSTORMS WILL HAVE DIMINISHED.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT.
PLEASE STAY TUNED FOR UPDATES ON THIS DEVELOPING WEATHER EVENT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Dec 31, 12:38 AM CST, 3 hours 17 minutes before
LAZ007>009-015-016-023>026-310653-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1238 AM CST TUE DEC 31 2002

...THE TORNADO WATCH 814 HAS BEEN CANCELLED FOR NORTHEAST
PORTIONS OF LOUISIANA...

THE FOLLOWING PARISHES ARE NO LONGER IN THE TORNADO WATCH

MOREHOUSE...WEST CARROLL...EAST CARROLL...RICHLAND...MADISON...
FRANKLIN...TENSAS...CATAHOULA...CONCORDIA

CRAVEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jefferson Davis

When
December 31, 3:55 AM CST
Where
Jefferson Davis County, Prentiss
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.600, -89.883

Thunderstorm winds resulted in minor damage to the city barn and toppled a few trees across State Road 42.

Thunderstorm Wind, Simpson

When
December 31, 3:55 AM CST
Where
Simpson County, 5 mi SE of Pinola
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.817, -89.900

A few trees were blown down across State Road 13 near it's intersection with State Road 28.

Thunderstorm Wind, Marion

When
December 31, 3:55 AM CST
Where
Marion County, 5 mi N of Columbia
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.833

Thunderstorm winds blew down a few trees in the area.

Tornado, Yazoo

When
December 31, 4:10 AM CST to 4:12 AM CST
Where
Yazoo County, Yazoo City
Rating
F1
Path length
1.5 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
32.850, -90.417

A tornado touched down about one-half mile southeast of the intersection of U.S. Highway 49W and State Road 3 around 4:10 AM. The tornado then moved northeast approximately 1.5 miles over western sections of the city. The worst damage along the path occurred at the Shady Lane apartment complex, where a roof was ripped from one of the buildings. In addition, several windows were shattered in an adjacent building, with flying debris resulting in damage to other buildings. One female resident of the apartment complex was treated and released from an area hospital with a shoulder injury. The tornado lifted just north of Shady Drive.

Thunderstorm Wind, Lamar

When
December 31, 4:20 AM CST
Where
Lamar County, 5 mi NW of Purvis
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
31.200, -89.483

A few trees were blown down across the road in the area.

Thunderstorm Wind, Forrest

When
December 31, 4:55 AM CST
Where
Forrest County, Hattiesburg
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

Several large trees and a few powerlines were blown down in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyThe tornado archive for Mississippi, 2002Warnings in Mississippi, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324278, 5324279, 5324309, 5324310, 5324311, 5324312.